Heavy Rain, Lincoln
- When
- August 9, 4:55 PM CST to 5:55 PM CST
- Where
- Lincoln County, 2.81 mi S of Tyler
- Reported by
- Public
- Coordinates
- 44.230, -96.140
Rainfall of 2.50 inches was accompanied by nickel size hail.
A thunderstorm produced nickel size hail and heavy rain near Tyler in Lincoln County in southwest Minnesota during the late afternoon of August 9th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced nickel size hail and heavy rain near Tyler in Lincoln County in southwest Minnesota during the late afternoon of August 9th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 9, 2:39 PM CST, 2 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 339 PM CDT SAT AUG 9 2014 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 338 PM CDT SAT AUG 9 2014 SMATTERING OF SHOWER AND THUNDERSTORMS DEVELOPING ALONG THE HIGHWAY 14 CORRIDOR THIS AFTERNOON IN RESPONSE TO 850 WARM AIR ADVECTION AHEAD OF LOW PRESSURE SYSTEM APPROACHING FROM THE WEST. WITH TIME...WARM AIR ADVECTION IS EXPECTED TO GRADUALLY EXPAND SOUTHWARD THROUGH THE AFTERNOON...AND WITH WEAKLY CAPPED ENVIRONMENT...EXPECT SHOW AND THUNDERSTORM ACTIVITY TO EXPAND SOUTHWARD THROUGH THE AFTERNOON INTO THE EARLY EVENING HOURS. STILL MORE UNCERTAIN IN TERMS OF CONVECTIVE COVERAGE SOUTH OF I-90...WITH WEAKLY CAPPED ENVIRONMENT BUT WEAKER FORCING. COLD FRONT GRADUALLY MOVES THROUGH THE FORECAST AREA ON SUNDAY. AHEAD OF THE FRONT...THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS CONTINUES AND HAVE RAISED POPS. WITH SLOW STORM MOTION...INCREASED QPF IN AREAS WHERE PRECIP IS EXPECTED FOR BOTH TONIGHT INTO TOMORROW. TEMPERATURES BOTH TONIGHT INTO TOMORROW ARE EXPECTED TO REMAIN BELOW NORMAL WITH SQUASHED DIURNAL RANGE. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 338 PM CDT SAT AUG 9 2014 SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE MAINLY THROUGH THE EVENING HOURS FOR AREAS ALONG AND EAST OF I29 ON SUNDAY...HOWEVER ACTIVITY WILL QUICKLY EXIT TO THE EAST AS THE FRONTAL BOUNDARY CLEARS THE FORECAST AREA. MUCH DRIER NORTHERLY FLOW WILL FINALLY ALLOW CLOUDS TO CLEAR OUT LATE AT NIGHT AS SURFACE HIGH PRESSURE EXPANDS OVER THE NORTHERN AND CENTRAL PLAINS. UPPER LEVEL RIDGING OVER THE INTERMOUNTAIN WEST GRADUALLY SHIFTS EASTWARD INTO THE PLAINS MONDAY AND TUESDAY. A RETURN OF SUNNY SKIES AND WARMER TEMPERATURES ACCOMPANIES THE RIDGING...HOWEVER HIGHS WILL LIKELY STILL BE SLIGHTLY COOLER THAN NORMAL. BY MID WEEK...MOISTURE RETURN INCREASES WHILE TEMPERATURES BEGIN WARMING ALOFT. THE GFS BRINGS A SHORTWAVE OVER THE TOP OF THE RIDGE WEDNESDAY NIGHT INTO THURSDAY...HOWEVER THE GEM AND ECMWF HOLDS ONTO THE RIDGING...RESULTING IN A MUCH DRIER SOLUTION. WENT AHEAD AND LEFT THE LOW END CHANCE POPS FOR WEDNESDAY NIGHT AND THURSDAY. THE MODELS DIVERGE QUITE A BIT FOR THE LATER HALF OF THE WEEK REGARDING THE LOCATION AND STRENGTH OF THE UPPER RIDGE. ONE UNIFYING FEATURE IS THAT THE PATTERN BECOMES VERY ACTIVE WITH SEVERAL ROUNDS OF SHORTWAVES TRACKING THROUGH THE REGION. NOT A LOT OF CONFIDENCE IN TIMING OF ANYTHING...BUT IT SEEMS REASONABLE TO KEEP SOME MENTION OF POPS GOING IN EACH PERIOD. WITH TEMPERATURES WARMING ALOFT THROUGH MUCH OF THE EXTENDED PERIOD...SHOULD ALSO SEE SURFACE TEMPERATURES WARM A BIT AS WELL...HOWEVER NOT EXPECTING ANY ABOVE NORMAL READINGS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1248 PM CDT SAT AUG 9 2014 MVFR STRATUS AND SPORADIC SHOWERS CONTINUE TO HANG TOUGH ESEPCIALLY ALONG AND NORTH OF I-90 THIS AFTERNOON INTO THE OVERNIGHT CLOSER TO THE LOW CENTER. HAVE TEMPOS FOR SHOWERS IN BOTH KHON AND KFSD...BUT REMOVED THEM IN KSUX AS TIMING IS ILL DEFINED THAT FAR SOUTH. COULD SEE A FEW BREAKS IN THE CLOUDS EARLY THIS AFTERNOON...BEFORE FILLING IN ONCE AGAIN. MODELS SUGGEST CEILINGS LOWERING OVERNIGHT IN ADVANCE OF COLD FRONT MOVING THROUGH THE AREA. WITH LOW LEVEL CONVERGENCE...LOWERED CEILINGS...BUT DID NOT INCLUDE CHANCE OF RAIN AS TIMING WAS TOUGH TO NARROW DOWN AT THIS POINT. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM... LONG TERM... AVIATION...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 430 AM CDT SAT AUG 9 2014 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-100930- LYON IA-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD- NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY- BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA- DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON- TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION- 430 AM CDT SAT AUG 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT WITH THE SHOWERS AND STORMS POSSIBLY BECOMING NUMEROUS TONIGHT. NO SEVERE STORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE SUNDAY INTO SUNDAY EVENING. NO SEVERE STORMS ARE EXPECTED. THUNDERSTORMS POSSIBLE THURSDAY AND FRIDAY ARE ALSO NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Sioux Falls radar (KFSD), 86 km away, was scanning. The volume nearest the first event began at 22:56 UTC.
1 heavy rain, 1 hail. Local standard time, as filed.
Rainfall of 2.50 inches was accompanied by nickel size hail.
Hail was accompanied by heavy rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532643, 532642.